Hail, Chickasaw
- When
- July 22, 8:40 PM CST
- Where
- Chickasaw County, 1.01 mi E of Lawler
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.070, -92.150
Public reported ping-pong ball sized hail near New Hampton.
A cluster of storms formed over the Upper Mississippi River Valley the during the afternoon of July 22nd. As the storms continued south through southeast Minnesota they became nearly linear, reaching northeast Iowa during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cluster of storms formed over the Upper Mississippi River Valley the during the afternoon of July 22nd. As the storms continued south through southeast Minnesota they became nearly linear, reaching northeast Iowa during the evening hours. There was a report of ping-pong sized hail near New Hampton (Chickasaw County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 22, 5:39 PM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service La Crosse WI 639 PM CDT Sat Jul 22 2023 .DISCUSSION...(This evening through Saturday) Issued at 223 PM CDT Sat Jul 22 2023 Key Messages: - Scattered showers/storms possible into this evening; perhaps a stronger storm or two with small hail and gusty winds - Temperatures increasing through midweek with some river valleys possibly achieving heat indices of 100-105 Wed and especially Thu, but the heat will be seasonable by late July standards - Occasional rain/storm chances next week Rest of today into tonight... An upper level shortwave can be seen well on current satellite imagery this afternoon, with showers and thunderstorms continuing to track southeast from Minnesota into northwestern Wisconsin. A cu field is also visible across Wisconsin, with showers and thunderstorms developing across some areas of the state. A look at SPC mesoscale analysis data shows areas of around 1000 J/kg of CAPE available for storms to work with, though very little deep layer shear. The stronger storms have had a fair amount of lightning, with some reports of hail with the cells developing/moving from MN into northwest Wisconsin this afternoon. These shower and storm chances will continue into the evening as the shortwave continues to dive down across the area, with chances diminishing and leaving fairly quiet conditions into the overnight. Main story next week -- turning seasonably hot... Bottom line...heat will be building across the region next week, peaking Wednesday and Thursday with highs likely in the low to mid 90s and some river valleys possibly achieving heat indices of 100 to 105. However, signals continue to trend towards just a period of seasonable summer heat for our area, nothing record breaking or excessive by late July standards. Background...Guidance continues to trend towards a less amplified mid-level ridge extending into the region by midweek, which looks to suppress the potential for any excessive heat locally. Once the +2 to 4 sigma western ridge tries to advance east of the Rockies by Tuesday, guidance shows a deep upper low coming ashore British Columbia that will quickly dampen the ridge over the Plains. The pattern gives way to broad, low-amplitude ridging over the nation's midsection by Wednesday and transitions to nearly zonal flow for the Upper Mississippi Valley by Thursday. So what had earlier looked like potential for a stretch of excessive heat for our area continues to look more like just a typical mid-summer warm spell. Nothing really stands out for our area with regard to ensemble height/temperature anomalies, though the GEFS continues to be on the extreme warm end of guidance. With the GFS's dry soil temperature bias, the 22.12Z GEFS has increased probabilities for Wed highs of 100+ to 70% within the Mississippi River Valley from La Crosse southward. That's quite excessive when compared to the 12.06Z EPS which shows a 0% chance of that occurring. That said, current forecast indicates a possibility for heat indices to climb into the 100 to 105 range (particularly on Thursday) in the river valleys, suggesting some areas could perhaps need a heat advisory eventually. Occasional rain chances next week... Periodic opportunities for showers and storms will continue into next week, mostly driven by weak embedded shortwaves in the northwesterly flow aloft. Model differences in timing and track of these individual shortwaves lends to lower confidence in specific timing of these rounds of convection and locations impacted. An area of convection on our western doorstep driven by a weakening low level jet is hinted at Monday morning by several solutions, including the CAMs. Low confidence in how and exactly where this might play out (perhaps staying just west of our area) as well as what impacts it might have on additional convection developing later in the day. Some guidance suggests a better opportunity for another round of convection in the afternoon-evening timeframe as the shortwave moves through, accompanied by a feed of moisture transport directed into the area. There are questions though of how much instability and shear might come into play due to an elevated warm layer. Low predictability with mostly small occasional rain chances from Wednesday onward tied to passing weak shortwaves in the flow aloft. Right now a cold front is progged to usher in some relief from the heat Thursday night into Friday, but it also looks to introduce the relatively better rain chances (40%) through this period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 639 PM CDT Sat Jul 22 2023 Main taf concerns are showers/storms to impact the taf sites this evening. Scattered showers have developed out ahead of a line showers/storms extending from central Wisconsin into southeast Minnesota. These scattered showers and the line of showers/storms will impact the taf sites early in the taf period/this evening. MVFR/IFR conditions may briefly occur with the stronger showers/storms. The other concern during the taf period is fog development after 06z Sunday. After showers/storms push south of the taf sites...skies clear. With light winds/clear skies fog will develop...especially in river valleys. At this time have introduce MVFR conditions at both RST/LSE taf sites. However...IFR/LIFR is possible at the LSE taf site. Will continue to monitor and add in later taf issuance. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...EMS/Kurz AVIATION...DTJ
Hazardous Weather Outlook National Weather Service La Crosse WI 251 PM CDT Sat Jul 22 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 251 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon into Tonight Scattered storms are expected this afternoon and evening across most of the area. Lightning will be the main threat, though any stronger storm could also produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic storm chances dot the extended forecast. Monday evening boasts an isolated chance for severe weather, especially in portions of northeast Iowa. Large hail looks to be the primary threat at this time. Heat and humidity will steadily build through the middle of next week with highs climbing into the low to mid 90s for most locations by Wednesday. Thursday will be the hottest day with heat indices expected to climb into the 95 to 105 range. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz
Preliminary Local Storm Report
National Weather Service La Crosse WI
823 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Hail Grand Meadow 43.71N 92.57W
07/22/2023 M1.50 inch Mower MN Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
829 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM Rain 1 WSW West Salem 43.90N 91.10W
07/22/2023 M0.45 inch La Crosse WI NWS Employee
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
842 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 2 WNW Chester 44.01N 92.38W
07/22/2023 M1.00 inch Olmsted MN Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
849 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 2 S Hayfield 43.86N 92.85W
07/22/2023 M1.00 inch Dodge MN Public
&&
JSBPreliminary Local Storm Report
National Weather Service La Crosse WI
858 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail Hayfield 43.89N 92.85W
07/22/2023 M1.00 inch Dodge MN Public
&&
JSBSpecial Weather Statement National Weather Service La Crosse WI 915 PM CDT Sat Jul 22 2023 IAZ009-010-019-029-230245- Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA- 915 PM CDT Sat Jul 22 2023 ...A strong thunderstorm will impact portions of southeastern Howard, northwestern Fayette, southwestern Winneshiek and northeastern Chickasaw Counties through 945 PM CDT... At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near Cresco, moving southeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Jerico around 930 PM CDT. Protivin around 935 PM CDT. Lawler, Spillville, Fort Atkinson and Waucoma around 945 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4333 9237 4343 9217 4315 9182 4300 9213 TIME...MOT...LOC 0215Z 324DEG 24KT 4332 9222 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JSB
The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
1 hail. Local standard time, as filed.
Public reported ping-pong ball sized hail near New Hampton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121739.